Electronic Communications in Probability

Linear Speed Large Deviations for Percolation Clusters

Yevgeniy Kovchegov and Scott Sheffield

Full-text: Open access


Let $C_n$ be the origin-containing cluster in subcritical percolation on the lattice $\frac{1}{n} \mathbb Z^d$, viewed as a random variable in the space $\Omega$ of compact, connected, origin-containing subsets of $\mathbb R^d$, endowed with the Hausdorff metric $\delta$. When $d \geq 2$, and $\Gamma$ is any open subset of $\Omega$, we prove that $$\lim_{n \rightarrow \infty}\frac{1}{n} \log P(C_n \in \Gamma) = -\inf_{S \in \Gamma} \lambda(S)$$ where $\lambda(S)$ is the one-dimensional Hausdorff measure of $S$ defined using the correlation norm: $$||u|| := \lim_{n \rightarrow \infty} - \frac{1}{n} \log P (u_n \in C_n )$$ where $u_n$ is $u$ rounded to the nearest element of $\frac{1}{n}\mathbb Z^d$. Given points $a^1, \ldots, a^k \in \mathbb R^d$, there are finitely many correlation-norm Steiner trees spanning these points and the origin. We show that if the $C_n$ are each conditioned to contain the points $a^1_n, \ldots, a^k_n$, then the probability that $C_n$ fails to approximate one of these trees tends to zero exponentially in $n$.

Article information

Electron. Commun. Probab., Volume 8 (2003), paper no. 20, 179-183.

Accepted: 27 December 2003
First available in Project Euclid: 18 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82B43: Percolation [See also 60K35]

This work is licensed under aCreative Commons Attribution 3.0 License.


Kovchegov, Yevgeniy; Sheffield, Scott. Linear Speed Large Deviations for Percolation Clusters. Electron. Commun. Probab. 8 (2003), paper no. 20, 179--183. doi:10.1214/ECP.v8-1098. https://projecteuclid.org/euclid.ecp/1463608904

Export citation


  • Alexander, K.; Chayes, J. T.; Chayes, L. The Wulff construction and asymptotics of the finite cluster distribution for two-dimensional Bernoulli percolation. Comm. Math. Phys. 131 (1990), no. 1, 1–50.
  • Campanino, Massimo; Chayes, J. T.; Chayes, L. Gaussian fluctuations of connectivities in the subcritical regime of percolation. Probab. Theory Related Fields 88 (1991), no. 3, 269–341.
  • Campanino, Massimo; Ioffe, Dmitry. Ornstein-Zernike theory for the Bernoulli bond percolation on $\mathbb{Z}^d$. Ann. Probab. 30 (2002), no. 2, 652–682.
  • Ganesh, Ayalvadi J.; O'Connell, Neil. A large-deviation principle for Dirichlet posteriors. Bernoulli 6 (2000), no. 6, 1021–1034.
  • Dembo, Amir; Zeitouni, Ofer. Large deviations techniques and applications. Second edition. Applications of Mathematics (New York), 38. Springer-Verlag, New York, 1998. xvi+396 pp. ISBN: 0-387-98406-2.
  • Dobrushin, R.; Kotecký, R.; Shlosman, S. Wulff construction. A global shape from local interaction. Translated from the Russian by the authors. Translations of Mathematical Monographs, 104. American Mathematical Society, Providence, RI, 1992. x+204 pp. ISBN: 0-8218-4563-2.
  • Edwards, Robert G.; Sokal, Alan D. Generalization of the Fortuin-Kasteleyn-Swendsen-Wang representation and Monte Carlo algorithm. Phys. Rev. D (3) 38 (1988), no. 6, 2009–2012.
  • Gilbert, E. N.; Pollak, H. O. Steiner minimal trees. SIAM J. Appl. Math. 16 1968 1–29.
  • Grimmett, Geoffrey. Percolation. Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 321. Springer-Verlag, Berlin, 1999. xiv+444 pp. ISBN: 3-540-64902-6.
  • Hwang, Frank K.; Richards, Dana S.; Winter, Pawel. The Steiner tree problem. Annals of Discrete Mathematics, 53. North-Holland Publishing Co., Amsterdam, 1992. xii+339 pp. ISBN: 0-444-89098-X.
  • Men'shikov, M. V. Coincidence of critical points in percolation problems. (Russian) Dokl. Akad. Nauk SSSR 288 (1986), no. 6, 1308–1311.
  • Pisztora, Agoston. Surface order large deviations for Ising, Potts and percolation models. Probab. Theory Related Fields 104 (1996), no. 4, 427–466.